Florida, 2020Flood in Florida, September 24, 2020
September 24, 2020 · NWS MFL · 1 event in 1 county or zone
Atlantic surface high pressure, a mid-level trough pushing across the eastern United States, and a retreating warm front were the main features in play across South Florida. Increasing moisture ahead of a warm front that pushed northward allowed for efficient rainfall processes which led to flooding across portions of Miami-Dade County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Atlantic surface high pressure, a mid-level trough pushing across the eastern United States, and a retreating warm front were the main features in play across South Florida. Increasing moisture ahead of a warm front that pushed northward allowed for efficient rainfall processes which led to flooding across portions of Miami-Dade County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 24, 7:49 PM EST, 41 minutes earlier.
Area forecast discussion, Sep 24, 7:49 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Miami FL
849 PM EDT Thu Sep 24 2020
.Update...
A swath of higher moisture is intact over most of the Atlantic
metros/waters. Satellite derived precipitable water indices of 2.5
ins are readily apparent, further supported by 2.33 ins on the 00Z
sounding. The 00Z MFL sounding also indicates a veering wind
profile, with effective bulk shear of 17 kts and SFC-3km SRH of 64
m2/s2. The uptick in shear/SRH is likely a result of a mid-level
perturbation transversing the region. Given environmental
increases in shear and moisture, storms that do develop will
likely be very efficient rain producers. This could pose a
flooding threat overnight into tomorrow morning, though this risk
will be highly localized. Waterspout/funnel-cloud development in
the Atlantic/Gulf waters is also a concern to monitor given a
slightly more favorable environment. Will have to monitor areas of
strong moisture convergence and high instability, as these
regions will be areas to watch tonight into tomorrow evening.
&&
.Prev Discussion... /issued 741 PM EDT Thu Sep 24 2020/
..00z Aviation Update...
Aviation...
A few scattered showers and storms expected overnight. Mostly VFR
expected. There may be some reductions on Saturday as showers and
perhaps a storm or two continue to develop and move into the
region. Winds should remain generally east or southeasterly around
10 knots or so.
Prev Discussion... /issued 452 PM EDT Thu Sep 24 2020/
Short Term (Today through Friday)...
Atlantic surface high pressure, a mid-level trough pushing across
the eastern United States, and a retreating warm front are the main
features in play through Friday across southern Florida. Increasing
moisture as the warm front pushes northward will allow for efficient
rainfall processes which, even with shallow convection, could lead
to a concern for flooding. The Weather Prediction Center maintains
portions of coastal Southwest Florida within a marginal risk of
excessive rainfall for Friday. There could be a few rounds of
convection including one currently underway which could linger
through the evening in part due to the diurnal maximum.
Not many changes from the previous forecast philosophy for the
period except to note that there are some slight timing differences
with an overnight wave of rainfall potentially focusing more around
dawn compared to the early morning hours. As the morning continues,
the activity will overspread the area with an afternoon maximum for
rain chances over the northern portions of the area. The pattern is
capable of supporting widespread efficient rainfall production but
one mitigating factor is the recent dry days which have allowed many
areas to drain. One factor to watch is the higher than normal tides
which make coastal drainage more difficult. Additionally, any areas
that receive rainfall today could be more likely to reach saturation
tonight through tomorrow.
Long Term (Saturday through Thursday)...
Saturday and Sunday
Upper level ridging gradually builds over the region, with a 500 hPa
high center located in Gulf waters offshore of Florida. With the
eastern periphery of the ridge over the region. This should induce
modest subsidence over the region, however likely not enough to
entirely suppress convective development. Beneath the ridge,
boundary layer winds are generally southerly, which may pin the
Atlantic sea-breeze near the Atlantic metros. With generally light
steering flow, localized flooding could be a concern where storms
propagate slowly and/or backbuild.
On Sunday, the upper ridge weakens a bit, as near-surface flow
becomes more easterly. This should favor the development of showers
and thunderstorms over the Atlantic coast/metros in the morning,
with a gradual progression towards the interior/Gulf coast by the
afternoon/evening. Any developing activity should be fairly quick-
moving and devoid of any considerable hazards, though typical gusty
winds, frequent lightning, and heavy rainfall are all possible.
Monday through Thursday
A shortwave trough embedded in the 500 hPa flow transverses through
Florida around Monday/Tuesday. A noticeable shift in the near-
surface wind direction transpires, with an easterly shift to more of
a SE component. The greatest storm coverage appears to be directed
over the interior still, with PoPs in the 50-60 range, with
afternoon PoPs in the 40-50s across most of the metro region.
By mid-day Tuesday, a deep, more vigorous 500 hPa trough digs
southerly into most of the Florida. A distinct surface front is
attendant with this feature, though the WPC forecast has this
boundary just north of the region, with an NE/SW orientation just
north of Lake Okeechobee. This will likely preclude the cooler,
drier air from reaching portions of South Florida. Of likely greater
concern for South Florida is a pre-frontal trough ahead of this
surface front, which may correspond with widespread convective
coverage. Whether or not this feature and corresponding high
moisture convergence becomes oriented over the Atlantic metro region
or waters is difficult to determine, as subtle changes in the
synoptic pattern will dictate where widespread convective
development materializes. With the proximity of this deep trough, a
low-level mass response will act to increase the bulk-shear profile
and likely advect a warm, moist airmass, as flow veers with height.
This may enhance storm development in some locations, especially if
it times well with mesoscale features, though presently it is too
early to hone in storm intensity and specific location of coverage.
Regardless, precipitation chances increase Wednesday and Thursday
across the region, indicated by 60-70 PoPs in the official forecast.
Temperatures are forecast to be fairly seasonable, with highs
generally in the upper 80s/lower 90s. The highest temperatures
will likely be experienced over the interior, and where cloud
cover is minimized. A slight decrease in temperatures is possible
middle to late next week, pending the orientation of the surface
cold front.
Marine...
A warm front and increasing moisture spread northward across the
local waters. Rain and thunderstorm chances will gradually increase
from south to north across the area, bringing local reductions to
visibility, gusty winds, and occasional lightning. The large
northeasterly swell affecting the Palm Beach waters should gradually
subside over the next day or so, allowing for improving marine
conditions.
Beach Forecast...
Large northeasterly swell from Post-Tropical Cyclone Teddy and
breezy onshore winds will maintain an elevated rip current risk for
all Atlantic beaches through the week. High surf along the Palm
Beaches is also expected to persist through at early Friday morning
where beach erosion has also been a concern. Higher than normal
tides combined with breezy winds and large swell could lead to
continued minor coastal flooding near times of high tide, with
conditions potentially improving heading into the weekend.
&&
.Preliminary Point Temps/PoPs...
West Palm Beach 88 77 88 76 / 30 50 70 50
Fort Lauderdale 88 79 88 78 / 30 50 70 40
Miami 88 78 89 78 / 40 60 70 40
Naples 91 76 88 77 / 50 50 60 30
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 8 AM EDT Friday for FLZ168-172-173.
High Rip Current Risk through Friday evening for FLZ168.
High Surf Advisory until 4 AM EDT Friday for FLZ168.
AM...Small Craft Advisory until 4 AM EDT Friday for AMZ650-670.
GM...None.
&&
Update...09/Bhatti
Marine...02/RAG
Aviation...28/Frye
Beach Forecast...02/RAG
Short Term...02/RAG
Long Term...09/BhattiHazardous weather outlook, Sep 24, 3:29 PM EST, 5 hours 1 minute before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
429 PM EDT Thu Sep 24 2020
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
250830-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
429 PM EDT Thu Sep 24 2020
...Atlantic: Hazardous Marine and Beach Conditions...
...Minor Coastal Flooding Possible Along Atlantic Coast...
This hazardous weather outlook is for South Florida.
.DAY ONE...TONIGHT
Rip currents: There is a high risk of rip currents for the Atlantic
beaches.
Coastal Flooding: Minor coastal flooding will be possible along the
Atlantic coast around the times of high tide.
Waves: Large northeasterly swell continues to bring elevated seas to
the Palm Beach waters.
Waterspouts: An isolated waterspout cannot be ruled out across the
local waters.
Thunderstorms: Isolated to scattered thunderstorms will be possible
across South Florida this evening.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Hazardous marine and beach conditions should improve through the rest of
the workweek. Increasing rain and thunderstorm chances into the
weekend, when locally heavy rainfall and flooding could become a
concern.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
observed strong winds, wind damage, or flooding to the NWS while
following all local, state, and CDC guidelines.
For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.
In the hours before
Special weather statement, Sep 24, 7:40 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Miami FL
840 PM EDT Thu Sep 24 2020
FLZ075-174-250130-
Mainland Monroe FL-Far South Miami-Dade County FL-
840 PM EDT Thu Sep 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MAINLAND MONROE AND
SOUTHERN MIAMI-DADE COUNTIES UNTIL 930 PM EDT...
* At 840 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm over Flamingo, moving north at 15
mph.
* Winds in excess of 45 mph and funnel clouds possible with this
storm.
* Locations impacted include...
Mahogany Hammock and Flamingo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
LAT...LON 2513 8105 2534 8114 2535 8078 2521 8080
2522 8083 2521 8083 2521 8085 2520 8085
2520 8081 2517 8081 2516 8083 2518 8084
2518 8087 2516 8090 2514 8090 2513 8097
2512 8100
TIME...MOT...LOC 0040Z 165DEG 12KT 2515 8094
SPMFlood, Miami-Dade
- When
- September 24, 8:30 PM EST to 11:30 PM EST
- Where
- Miami-Dade County, 1.52 mi NE of North Miami to 1.22 mi NNW of Bay Harbor Is
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 25.894, -80.161
An NWS employee reported 3 of 4 lanes impassable on NE 123rd Street, between North Bayshore Drive and Sans Souci Boulevard, due to street flooding caused by rounds of showers and storms. Water to around 1 foot deep in neighboring parking lots and some side streets. Water several inches deep on portions of northbound Biscayne Boulevard after the intersection with NE 123rd Street.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920510.